December  2019, 39(12): 6995-7012. doi: 10.3934/dcds.2019241

A nondegeneracy condition for a semilinear elliptic system and the existence of 1- bump solutions

1. 

Dipartimento di Ingegneria Civile, Edile e Architettura, Università Politecnica delle Marche, Via brecce bianche, Ancona, I-60131, Italy

2. 

Department of Mathematics, University of Wisconsin-Madison, Madison, Wisconsin, 53706, USA

* Corresponding author: Paul H. Rabinowitz

To Luis for his 70th birthday

Received  October 2018 Revised  March 2019 Published  June 2019

Combining situations originally considered in [7] - [8], a semilinear elliptic system is treated and a nondegeneracy condition leading to the existence of multibump solutions is considerably weakened.

Citation: Piero Montecchiari, Paul H. Rabinowitz. A nondegeneracy condition for a semilinear elliptic system and the existence of 1- bump solutions. Discrete & Continuous Dynamical Systems - A, 2019, 39 (12) : 6995-7012. doi: 10.3934/dcds.2019241
References:
[1]

S. Alama and Y. Y. Li, On "multibump" bound states for certain semilinear elliptic equations, Indiana J. Math., 41 (1992), 983-1026. doi: 10.1512/iumj.1992.41.41048. Google Scholar

[2]

U. Bessi, A variational proof of a Sitnikov-like theorem, Nonlinear Anal., 20 (1993), 1303-1318. doi: 10.1016/0362-546X(93)90133-D. Google Scholar

[3]

J. ByeonP. Montecchiari and P. H. Rabinowitz, A double well potential System, Analysis & PDE, 9 (2016), 1737-1772. doi: 10.2140/apde.2016.9.1737. Google Scholar

[4]

B. Buffoni and E. Séré, A global condition for quasi-random behaviour in a class of conservative systems, Commun. Pure Appl. Math., 49 (1996), 285-305. doi: 10.1002/(SICI)1097-0312(199603)49:3<285::AID-CPA3>3.0.CO;2-9. Google Scholar

[5]

K. Cieliebak and E. Séré, Pseudoholomorphic curves and the shadowing lemma, Duke Math. J., 99 (1999), 41-73. doi: 10.1215/S0012-7094-99-09902-7. Google Scholar

[6]

P. Caldiroli and P. Montecchiari, Homoclinic orbits for second order Hamiltonian systems with potential changing sign, Commun. Appl. Nonlinear Anal., 1 (1994), 97-129. Google Scholar

[7]

V. Coti Zelati and P. H. Rabinowitz, Homoclinic orbits for second order hamiltonian systems possessing superquadratic potentials, J. Amer. Math. Soc., 4 (1991), 693-727. doi: 10.1090/S0894-0347-1991-1119200-3. Google Scholar

[8]

V. Coti Zelati and P. H. Rabinowitz, Homoclinic type solutions for a semilinear elliptic PDE on Rn, Comm. Pure Appl. Math., 45 (1992), 1217–1269. doi: 10.1002/cpa.3160451002. Google Scholar

[9]

V. Coti Zelati and P. H. Rabinowitz, Multibump periodic solutions of a family of Hamiltonian systems, Top. Meth. in Nonlin. Analysis, 4 (1994), 31-57. doi: 10.12775/TMNA.1994.022. Google Scholar

[10]

U. Kirchgraber and D. Stoffer, Chaotic behaviour in simple dynamical systems, SIAM Review, 32 (1990), 424-452. doi: 10.1137/1032078. Google Scholar

[11]

P. Montecchiari, Existence and multiplicity of homoclinic solutions for a class of asymptotically periodic second order Hamiltonian systems, Ann. Mat. Pura ed App., CLXVIII (1995), 317–354. doi: 10.1007/BF01759265. Google Scholar

[12]

P. Montecchiari, Multiplicity results for a class of Semilinear Elliptic Equations on $ \mathbb{R}^m$, Rend. Sem. Mat. Univ. Padova, 95 (1996), 1-36. Google Scholar

[13]

P. MontecchiariM. Nolasco and S. Terracini, Multiplicity of homoclinics for a class of time recurrent second order Hamiltonian systems, Calc. Var. Partial Differ., 5 (1997), 523-555. doi: 10.1007/s005260050078. Google Scholar

[14]

P. MontecchiariM. Nolasco and S. Terracini, A global condition for periodic Duffing-like equations, Trans. Am. Math. Soc., 351 (1999), 3713-3724. doi: 10.1090/S0002-9947-99-02249-7. Google Scholar

[15]

P. Montecchiari and P. H. Rabinowitz, On the existence of multi-transition solutions for a class of elliptic systems, Ann. Inst. H. Poincaré Anal. Non Linèaire, 33 (2016), 199-219. doi: 10.1016/j.anihpc.2014.10.001. Google Scholar

[16]

P. Montecchiari and P. H. Rabinowitz, Solutions of mountain pass type for double well potential systems, Calc. Var. PDE, 57 (2018), 114. doi: 10.1007/s00526-018-1400-4. Google Scholar

[17]

P. Montecchiari and P. H. Rabinowitz, On global non-degeneracy conditions for chaotic behavior for a class of dynamical systems, in press, Ann. I. H. Poincaré -AN, (2018). doi: 10.1016/j.anihpc.2018.08.002. Google Scholar

[18]

P. H. Rabinowitz, Minimax Methods in Critical Point Theory with Applications to Differential Equations, CBMS Regional Conference Series in Mathematics, 65, Amer. Math. Soc., Providence, R.I., 1986. doi: 10.1090/cbms/065. Google Scholar

[19]

P. H. Rabinowitz, Homoclinic orbits for a class of Hamiltonian systems, Proc. Roy. Soc. Edinburgh, Sect. A, 114 (1990), 33-38. doi: 10.1017/S0308210500024240. Google Scholar

[20]

P. H. Rabinowitz, Homoclinic and heteroclinic orbits for a class of Hamiltonian systems, Calc. Variations and P. D. E., 1 (1993), 1-36. doi: 10.1007/BF02163262. Google Scholar

[21]

P. H. Rabinowitz, A multibump construction in a degenerate setting, Calc. Var. Partial Differential Equations, 5, 15–182 (1997). doi: 10.1007/s005260050064. Google Scholar

[22]

P. H. Rabinowitz, On a class of reversible elliptic systems, Networks and Heterogeneous Media, 7, 927–939, (2012). doi: 10.3934/nhm.2012.7.927. Google Scholar

[23]

E. Séré, Existence of infinitely many homoclinic orbits in Hamiltonian systems, Math. Z., 209, 27–42, (1992). doi: 10.1007/BF02570817. Google Scholar

[24]

E. Séré, Looking for the Bernoulli shift, Ann. Inst. H. Poincaré. Anal. Non Linéaire, 10, 561-590, (1993). doi: 10.1016/S0294-1449(16)30205-0. Google Scholar

[25]

G. T. Whyburn, Topological Analysis, (Chapter 1), Princeton Univ. Press, Princeton, N. J., (1958). Google Scholar

show all references

References:
[1]

S. Alama and Y. Y. Li, On "multibump" bound states for certain semilinear elliptic equations, Indiana J. Math., 41 (1992), 983-1026. doi: 10.1512/iumj.1992.41.41048. Google Scholar

[2]

U. Bessi, A variational proof of a Sitnikov-like theorem, Nonlinear Anal., 20 (1993), 1303-1318. doi: 10.1016/0362-546X(93)90133-D. Google Scholar

[3]

J. ByeonP. Montecchiari and P. H. Rabinowitz, A double well potential System, Analysis & PDE, 9 (2016), 1737-1772. doi: 10.2140/apde.2016.9.1737. Google Scholar

[4]

B. Buffoni and E. Séré, A global condition for quasi-random behaviour in a class of conservative systems, Commun. Pure Appl. Math., 49 (1996), 285-305. doi: 10.1002/(SICI)1097-0312(199603)49:3<285::AID-CPA3>3.0.CO;2-9. Google Scholar

[5]

K. Cieliebak and E. Séré, Pseudoholomorphic curves and the shadowing lemma, Duke Math. J., 99 (1999), 41-73. doi: 10.1215/S0012-7094-99-09902-7. Google Scholar

[6]

P. Caldiroli and P. Montecchiari, Homoclinic orbits for second order Hamiltonian systems with potential changing sign, Commun. Appl. Nonlinear Anal., 1 (1994), 97-129. Google Scholar

[7]

V. Coti Zelati and P. H. Rabinowitz, Homoclinic orbits for second order hamiltonian systems possessing superquadratic potentials, J. Amer. Math. Soc., 4 (1991), 693-727. doi: 10.1090/S0894-0347-1991-1119200-3. Google Scholar

[8]

V. Coti Zelati and P. H. Rabinowitz, Homoclinic type solutions for a semilinear elliptic PDE on Rn, Comm. Pure Appl. Math., 45 (1992), 1217–1269. doi: 10.1002/cpa.3160451002. Google Scholar

[9]

V. Coti Zelati and P. H. Rabinowitz, Multibump periodic solutions of a family of Hamiltonian systems, Top. Meth. in Nonlin. Analysis, 4 (1994), 31-57. doi: 10.12775/TMNA.1994.022. Google Scholar

[10]

U. Kirchgraber and D. Stoffer, Chaotic behaviour in simple dynamical systems, SIAM Review, 32 (1990), 424-452. doi: 10.1137/1032078. Google Scholar

[11]

P. Montecchiari, Existence and multiplicity of homoclinic solutions for a class of asymptotically periodic second order Hamiltonian systems, Ann. Mat. Pura ed App., CLXVIII (1995), 317–354. doi: 10.1007/BF01759265. Google Scholar

[12]

P. Montecchiari, Multiplicity results for a class of Semilinear Elliptic Equations on $ \mathbb{R}^m$, Rend. Sem. Mat. Univ. Padova, 95 (1996), 1-36. Google Scholar

[13]

P. MontecchiariM. Nolasco and S. Terracini, Multiplicity of homoclinics for a class of time recurrent second order Hamiltonian systems, Calc. Var. Partial Differ., 5 (1997), 523-555. doi: 10.1007/s005260050078. Google Scholar

[14]

P. MontecchiariM. Nolasco and S. Terracini, A global condition for periodic Duffing-like equations, Trans. Am. Math. Soc., 351 (1999), 3713-3724. doi: 10.1090/S0002-9947-99-02249-7. Google Scholar

[15]

P. Montecchiari and P. H. Rabinowitz, On the existence of multi-transition solutions for a class of elliptic systems, Ann. Inst. H. Poincaré Anal. Non Linèaire, 33 (2016), 199-219. doi: 10.1016/j.anihpc.2014.10.001. Google Scholar

[16]

P. Montecchiari and P. H. Rabinowitz, Solutions of mountain pass type for double well potential systems, Calc. Var. PDE, 57 (2018), 114. doi: 10.1007/s00526-018-1400-4. Google Scholar

[17]

P. Montecchiari and P. H. Rabinowitz, On global non-degeneracy conditions for chaotic behavior for a class of dynamical systems, in press, Ann. I. H. Poincaré -AN, (2018). doi: 10.1016/j.anihpc.2018.08.002. Google Scholar

[18]

P. H. Rabinowitz, Minimax Methods in Critical Point Theory with Applications to Differential Equations, CBMS Regional Conference Series in Mathematics, 65, Amer. Math. Soc., Providence, R.I., 1986. doi: 10.1090/cbms/065. Google Scholar

[19]

P. H. Rabinowitz, Homoclinic orbits for a class of Hamiltonian systems, Proc. Roy. Soc. Edinburgh, Sect. A, 114 (1990), 33-38. doi: 10.1017/S0308210500024240. Google Scholar

[20]

P. H. Rabinowitz, Homoclinic and heteroclinic orbits for a class of Hamiltonian systems, Calc. Variations and P. D. E., 1 (1993), 1-36. doi: 10.1007/BF02163262. Google Scholar

[21]

P. H. Rabinowitz, A multibump construction in a degenerate setting, Calc. Var. Partial Differential Equations, 5, 15–182 (1997). doi: 10.1007/s005260050064. Google Scholar

[22]

P. H. Rabinowitz, On a class of reversible elliptic systems, Networks and Heterogeneous Media, 7, 927–939, (2012). doi: 10.3934/nhm.2012.7.927. Google Scholar

[23]

E. Séré, Existence of infinitely many homoclinic orbits in Hamiltonian systems, Math. Z., 209, 27–42, (1992). doi: 10.1007/BF02570817. Google Scholar

[24]

E. Séré, Looking for the Bernoulli shift, Ann. Inst. H. Poincaré. Anal. Non Linéaire, 10, 561-590, (1993). doi: 10.1016/S0294-1449(16)30205-0. Google Scholar

[25]

G. T. Whyburn, Topological Analysis, (Chapter 1), Princeton Univ. Press, Princeton, N. J., (1958). Google Scholar

[1]

Tsung-Fang Wu. Multiplicity of positive solutions for a semilinear elliptic equation in $R_+^N$ with nonlinear boundary condition. Communications on Pure & Applied Analysis, 2010, 9 (6) : 1675-1696. doi: 10.3934/cpaa.2010.9.1675

[2]

Rafael Ortega, James R. Ward Jr. A semilinear elliptic system with vanishing nonlinearities. Conference Publications, 2003, 2003 (Special) : 688-693. doi: 10.3934/proc.2003.2003.688

[3]

Dongho Chae. Existence of a semilinear elliptic system with exponential nonlinearities. Discrete & Continuous Dynamical Systems - A, 2007, 18 (4) : 709-718. doi: 10.3934/dcds.2007.18.709

[4]

Diane Denny. A unique positive solution to a system of semilinear elliptic equations. Conference Publications, 2013, 2013 (special) : 193-195. doi: 10.3934/proc.2013.2013.193

[5]

Xavier Cabré, Manel Sanchón, Joel Spruck. A priori estimates for semistable solutions of semilinear elliptic equations. Discrete & Continuous Dynamical Systems - A, 2016, 36 (2) : 601-609. doi: 10.3934/dcds.2016.36.601

[6]

Claudia Anedda, Giovanni Porru. Boundary estimates for solutions of weighted semilinear elliptic equations. Discrete & Continuous Dynamical Systems - A, 2012, 32 (11) : 3801-3817. doi: 10.3934/dcds.2012.32.3801

[7]

Henri Berestycki, Juncheng Wei. On least energy solutions to a semilinear elliptic equation in a strip. Discrete & Continuous Dynamical Systems - A, 2010, 28 (3) : 1083-1099. doi: 10.3934/dcds.2010.28.1083

[8]

Hwai-Chiuan Wang. Stability and symmetry breaking of solutions of semilinear elliptic equations. Conference Publications, 2005, 2005 (Special) : 886-894. doi: 10.3934/proc.2005.2005.886

[9]

David L. Finn. Convexity of level curves for solutions to semilinear elliptic equations. Communications on Pure & Applied Analysis, 2008, 7 (6) : 1335-1343. doi: 10.3934/cpaa.2008.7.1335

[10]

Lele Du, Minbo Yang. Uniqueness and nondegeneracy of solutions for a critical nonlocal equation. Discrete & Continuous Dynamical Systems - A, 2019, 39 (10) : 5847-5866. doi: 10.3934/dcds.2019219

[11]

Marc Henrard. Homoclinic and multibump solutions for perturbed second order systems using topological degree. Discrete & Continuous Dynamical Systems - A, 1999, 5 (4) : 765-782. doi: 10.3934/dcds.1999.5.765

[12]

Zhuoran Du. Some properties of positive radial solutions for some semilinear elliptic equations. Communications on Pure & Applied Analysis, 2010, 9 (4) : 943-953. doi: 10.3934/cpaa.2010.9.943

[13]

Tomás Sanz-Perela. Regularity of radial stable solutions to semilinear elliptic equations for the fractional Laplacian. Communications on Pure & Applied Analysis, 2018, 17 (6) : 2547-2575. doi: 10.3934/cpaa.2018121

[14]

Joseph A. Iaia. Localized radial solutions to a semilinear elliptic equation in $\mathbb{R}^n$. Conference Publications, 1998, 1998 (Special) : 314-326. doi: 10.3934/proc.1998.1998.314

[15]

Rong Xiao, Yuying Zhou. Multiple solutions for a class of semilinear elliptic variational inclusion problems. Journal of Industrial & Management Optimization, 2011, 7 (4) : 991-1002. doi: 10.3934/jimo.2011.7.991

[16]

Soohyun Bae. Positive entire solutions of inhomogeneous semilinear elliptic equations with supercritical exponent. Conference Publications, 2005, 2005 (Special) : 50-59. doi: 10.3934/proc.2005.2005.50

[17]

Yi-hsin Cheng, Tsung-Fang Wu. Multiplicity and concentration of positive solutions for semilinear elliptic equations with steep potential. Communications on Pure & Applied Analysis, 2016, 15 (6) : 2457-2473. doi: 10.3934/cpaa.2016044

[18]

Soohyun Bae. Classification of positive solutions of semilinear elliptic equations with Hardy term. Conference Publications, 2013, 2013 (special) : 31-39. doi: 10.3934/proc.2013.2013.31

[19]

Alan V. Lair, Ahmed Mohammed. Entire large solutions of semilinear elliptic equations of mixed type. Communications on Pure & Applied Analysis, 2009, 8 (5) : 1607-1618. doi: 10.3934/cpaa.2009.8.1607

[20]

Zhijun Zhang. Large solutions of semilinear elliptic equations with a gradient term: existence and boundary behavior. Communications on Pure & Applied Analysis, 2013, 12 (3) : 1381-1392. doi: 10.3934/cpaa.2013.12.1381

2018 Impact Factor: 1.143

Article outline

[Back to Top]